patient, the poliosis resolved when acitretin was discontinued and repigmentation to the patient's original black hair color occurred
over two-four months.
The mechanisms by which retinoids induce hair changes are not well understood. Retinoids are thought to cause telogen effluvium through shortening of the telogen phase resulting in premature detachment of club hairs from their follicles.7 Another
mechanism, termed immediate anagen release telogen effluvium, involves shortening of the anagen phase resulting in premature entry into the telogen phase. In our patient, the time from insult to hair loss and subsequent re-growth was three months, which reflects the average time of a normal telogen phase.8,9 Although clinically subtyping telogen effluvium is difficult,
we postulate our patient likely experienced a drug-induced immediate anagen release telogen effluvium. Additionally, a negative pull test, as seen with our patient, is often associated with shortened anagen phase telogen effluvium.9
Although there are no proposed mechanisms for acitretin-induced poliosis, it is possible that it may be a result of the immunomodulatory effects of the drug. Acitretin may affect melanocyte stem cells and/or lead to loss of differentiated melanocytes
at the hair matrix causing depigmentation.10 Closer examination of retinoid-induced hair changes is needed in order
to help physicians better counsel their patients regarding adverse effects and to expand the current knowledge on hair follicle biology.
The authors have no relevant conflicts of interest to disclose.
- Katz HI, Waalen J, Leach EE. Acetretin in psoriasis: An overview of adverse effects. J Amer Acad Dermatol. 1999;41:7S-12S.
- Ormerod AD, Campalani E, Goodfield MJ , et al. British Association of Dermatologists guidelines on the efficacy and use of acitretin in dermatology. Br J Dermatol. 2010;162:952-963.
- Lee CS, Li K. A review of acitretin for the treatment of psoriasis. Expert Opin Drug Saf. 2009;8:769-779.
- Vesper JL , Fenske NA. Hair darkening and new growth associated with etretinate therapy. J Amer Acad Dermatol. 1996;34:860.
- Clarke JT, Price H, Clarke S, et al. Acquired kinking of the hair caused by acitretin. J Drugs Dermatol. 2007;6:937-938.
- Seckin D, Yildiz A. Repigmentation and curling of hair after acitretin therapy. Australas J Dermatol. 2009;50:214-216.